Subacute cutaneous lupus erythematosus and dermatomyositis associated with anti-programmed cell death 1 therapy.

Published

Journal Article

Programmed cell death 1 (PD-1) blockade has rapidly emerged as an effective therapy for a wide variety of metastatic malignancies. It has been associated with multiple immune-related adverse effects, including cutaneous eruptions. We describe two patients with clinical and histological findings that were consistent with subacute cutaneous lupus erythematosus (SCLE) after receiving PD-1 inhibitor therapy for metastatic lung cancer. We successfully treated our first patient with systemic and topical steroids, photoprotection and hydroxychloroquine. However, he subsequently developed dermatomyositis after continuing PD-1 inhibitor therapy. Our second patient presented with a protracted course of a cutaneous eruption in spite of discontinuation of anti-PD-1 therapy and treatment with systemic corticosteroids and infliximab. This patient's SCLE resolved after the addition of topical steroids and photoprotection and discontinuation of anti-tumour necrosis factor therapy. She and her oncology team decided to pursue non-PD-1 inhibitor treatment for lung cancer owing to a lack of tumour response. We add SCLE and dermatomyositis to the growing list of autoimmune complications of PD-1 blockade. Our cases raise a number of questions, particularly in relation to the viability of continuing anti-PD-1 therapy after developing SCLE and the role of immunosuppressive therapy in patients with PD-1 inhibitor-associated connective tissue disease. What's already known about this topic? Programmed cell death 1 (PD-1) blockade, which is rapidly emerging as a therapy for a wide variety of metastatic malignancies, has been associated with multiple immune-related adverse effects. These include systemic autoimmune diseases such as colitis and thyroiditis in addition to numerous cutaneous adverse events. Cutaneous side-effects of PD-1 inhibitors most commonly reported in clinical trials include lichenoid reactions, eczematous dermatitis and vitiligo. What does this study add? We report two cases of PD-1 inhibitor-associated subacute cutaneous lupus erythematosus (SCLE), with one patient progressing to dermatomyositis with continued PD-1 inhibitor treatment. In addition to being a novel cutaneous adverse event, we also demonstrate the possibility of development of multiple autoimmune diseases in one patient, which is different from classic drug-related SCLE. We discuss the treatment challenges for patients with autoimmune skin disease receiving PD-1 inhibitor therapy.

Full Text

Duke Authors

Cited Authors

  • Marano, AL; Clarke, JM; Morse, MA; Shah, A; Barrow, W; Selim, MA; Hall, RP; Cardones, AR

Published Date

  • September 2019

Published In

Volume / Issue

  • 181 / 3

Start / End Page

  • 580 - 583

PubMed ID

  • 30244487

Pubmed Central ID

  • 30244487

Electronic International Standard Serial Number (EISSN)

  • 1365-2133

Digital Object Identifier (DOI)

  • 10.1111/bjd.17245

Language

  • eng

Conference Location

  • England